Supplement Minimizes Common Lithium Side Effect
By Alan R. Gaby, MD
Healthnotes Newswire (February 3, 2005)—Supplementing with inositol can reduce the severity of psoriasis, a common side effect in people taking lithium medication, reports a study in the British Journal of Dermatology (2004;150:966–9). Psoriasis affects the skin, appearing as red patches covered by a silvery, flaky surface. Fingers and toenails may also be affected, with the lesions appearing as white-colored pits, ridges down the nail, yellowish spots, or thickness at the cut end.
Lithium carbonate is widely used to stabilize mood in people suffering from bipolar disorder (manic depression). It has also been used with some success to treat cluster headaches (a condition related to migraine), alcoholism, and selected cases of asthma. Although lithium is probably the most effective treatment available for bipolar disorder, it can cause a number of side effects, including tremor, kidney problems, visual impairment, and psoriasis. In most cases, these side effects can be prevented or minimized by carefully monitoring the dosage. Nevertheless, many people develop psoriasis or experience a worsening of pre-existing psoriasis when they take lithium.
Inositol is a member of the B-complex group of vitamins. Previous studies have shown that supplementing with inositol can reduce some of the negative side effects of lithium (such as excessive urination), without reducing its beneficial effects. Researchers therefore investigated whether taking inositol might also have a positive effect on lithium-induced psoriasis.
Fifteen people with psoriasis who were taking lithium participated in the new study. They were randomly assigned to receive 6 grams of inositol per day or a placebo for ten weeks. After a four-week “washout period” in which no treatment was given, the treatments were reversed, so that those initially taking inositol were given the placebo, and vice versa. The severity of psoriasis decreased by approximately 35% during inositol treatment, whereas the psoriasis worsened by about 60% during the placebo period. Thirteen of 15 people improved while taking inositol, but only 7 of 15 improved while taking placebo. In a separate group of people with psoriasis who were not taking lithium, inositol was found to be of no benefit; in fact, people fared somewhat worse with inositol than with placebo, although the difference was not statistically significant.
Inositol has also been shown to be an effective treatment for obsessive-compulsive disorder, panic attacks, and some cases of depression. According to one study, however, inositol supplementation appeared to cause abnormal elevations of mood (mania) in some people. To be on the safe side, people with mental disorders and those taking prescription medications should seek medical advice before taking inositol.
Alan R. Gaby, MD, an expert in nutritional therapies, testified to the White House Commission on CAM upon request in December 2001. Dr. Gaby served as a member of the Ad-Hoc Advisory Panel of the National Institutes of Health Office of Alternative Medicine. He is the author of Preventing and Reversing Osteoporosis (Prima, 1994), and co-author of The Natural Pharmacy, 2nd Edition (Healthnotes, Three Rivers Press, 1999), the A–Z Guide to Drug-Herb-Vitamin Interactions (Healthnotes, Three Rivers Press, 1999), Clinical Essentials Volume 1 and 2 (Healthnotes, 2000), and The Patient’s Book of Natural Healing (Prima, 1999). A former professor at Bastyr University of Natural Health Sciences, in Kenmore, WA, where he served as the Endowed Professor of Nutrition, Dr. Gaby is the Chief Medical Editor for Healthnotes, Inc.
Copyright © 2005 Healthnotes, Inc. All rights reserved. Republication or redistribution of the Healthnotes® content is expressly prohibited without the prior written consent of Healthnotes, Inc. Healthnotes Newswire is for educational or informational purposes only, and is not intended to diagnose or provide treatment for any condition. If you have any concerns about your own health, you should always consult with a healthcare professional. Healthnotes, Inc. shall not be liable for any errors or delays in the content, or for any actions taken in reliance thereon. HEALTHNOTES and the Healthnotes logo are registered trademarks of Healthnotes, Inc.